Rheumatoid Arthritis Patients at Higher Risk for Bone Loss
WebMD News Archive
April 28, 2000 -- Women who suffer from rheumatoid arthritis have a higher risk of developing osteoporosis than the general public, according to a new Norwegian study.
Rheumatoid arthritis, a disease in which the body?s faulty immune system attacks its own healthy joint tissue, affects about 1% of the population in the U.S. alone. The disease causes the lining of the joints to become inflamed, causing pain, stiffness, warmth, and redness. RA usually can be controlled with drugs such as steroids -- which can, by themselves, increase the risk of osteoporosis.
"Rheumatoid arthritis and steroids are independent risk factors for developing bone loss," Kenneth Saag, MD, MSc, tells WebMD. "All women with RA have a very high risk of having osteoporosis; those who are on [steroids] and those who have more severe arthritis are all at the highest risk." Saag is a professor of medicine at the University of Alabama at Birmingham.
By measuring the bone mineral density of almost 400 women with rheumatoid arthritis aged 20 to 70, the Norwegian researchers found that these women were twice as likely than the general population to have osteoporosis. Women who currently took steroids, those with more severe arthritis, those who were older, and those who weighed less had the highest risk. Women with a positive rheumatoid factor (RF) test had an even greater risk of contracting osteoporosis.
"The highest frequency of reduced bone mass in RA patients ? was found among current users of prednisolone," a particular type of steroid, the authors write.
Saag says many RA patients aren?t being properly screened for osteoporosis and that less than 15% of women on prednisone -- another steroid commonly used in RA -- have a bone density scan done. "That means 85% are not getting it done," says Saag. "This is a problem that physicians need to be more cognizant of."
Saag's advice to RA patients is simple: "If you have rheumatoid arthritis, if you are older, if you are on prednisone, if your arthritis is more active, your chance of having osteoporosis is quite high," he says. "You need to have your physician look into this to see if you might have it."